Medically reviewed by Onikepe Adegbola, MD, PhD
Lisa Sanders published an article in the New York Times on GI illness. She mentioned the case of a healthy 77-year-old man who suddenly suffered from terrible diarrhea. The man almost lost 25 pounds. His doctors suspected several gastrointestinal (GI) illnesses before finding the true cause of his illness: a common blood pressure medication.
It was the story of a 77-year-old man who began to suffer from severe diarrhea that could not be treated with Pepto-Bismol or Imodium. Despite the treatment with the best medications, he was still waking up two to three times each night with diarrhea. Dr. Samrath Sokhey, the man’s primary care physician, prescribed a strong anti-diarrhea medication and sent him to the lab for testing.
Why Did This Continue to Happen?
The doctor was unable to find the root cause of diarrhea. Dr. Sokhey ordered additional tests and referred the man to a gastroenterologist.
A specialist treating GI ordered even more tests. But before they received the results, Dr. Sokhey was concerned after noticing the man’s weight and renal function. It had changed significantly. Therefore, he decided to admit the man to the emergency room.
There were no signs of parasites or Clostridioides difficile, a bacterium that can cause life-threatening diarrhea. The doctors also noticed that this patient did not have Crohn’s disease or ulcerative colitis. The man underwent colonoscopy, which confirmed that he did not have any inflammatory disorder.
Even though the man showed some symptoms of celiac disease in his small intestine, the blood tests ultimately ruled out this prediction. Additionally, there was no sign of a tumor on CT scans. A few days later, they discharged him without any diagnosis. However, his diarrhea had improved for some unknown reason. But how? How did it improve without medication?
There was only one abnormal finding in the patient’s tests: low levels of elastase, a digestive protein. When elastase levels are low in the small intestine, fats and proteins pass through intact and unabsorbed. Uncertain why the man’s elastase levels were abnormal, Sokhey referred him to Tarek Sawas. Sawas was a gastroenterologist at the University of Texas Southwestern.
Before his symptoms, the patient only had high blood pressure. He used to take a combination medication called amlodipine-olmesartan to control it.
When diarrhea occurs shortly after eating, it is often the result of an exaggerated colonic function. Hence, waking up at night due to an upset stomach was an unusual thing in this case. Similarly, the possibility of having IBD (irritable bowel disease) was also ruled out since IBD rarely causes symptoms during sleep.
Dr. Sawas noticed two abnormal laboratory results. One was the patient’s inflammation in his intestines and the other was low levels of elastase.
They no longer had diarrhea or celiac-like anomalies in their GI tracts once they stopped taking the medication.
Ultimate solution: Discontinuing Medication
Suddenly, everything made sense when the man explained that his blood pressure medication contained Olmesartan. Mayo Clinic published a report 10 years ago regarding the patients who suffered from chronic diarrhea due to Olmesartan.
Patients in the ED saw significant improvement after their doctors stopped giving them blood pressure medication. As soon as they started taking their dose of Olmesartan again, their diarrhea got worse.
The underlying cause for this type of reaction is unknown, but it is the kind of information physicians often refer to as a “clinical pearl.” This means free-standing, clinically relevant data based on experience.
Doctors noticed that the patient’s diarrhea stopped completely after discontinuing the medication. He started feeling better the following week. He even started riding his bike.
It is important to diagnose the root cause before implementing any treatment. This incident suggests strategies for minimizing delays associated with ancillary testing. A clear picture of how to eliminate unnecessary tests and maximize patient wait times.
Person. (2022, April 21). This man’s ‘unrelenting’ gi distress stumped doctors-until one found a ‘clinical pearl’. Advisory Board. Retrieved May 3, 2022, from https://www.advisory.com/daily-briefing/2022/04/21/medical-mystery